Persistent Nausea and Vomiting Due to Digoxin Toxicity

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 66-year-old Caucasian female (CF) came to the emergency department (ED) with nausea and vomiting for two months. She had been admitted to an outside hospital (OSH) a week ago for nausea and vomiting and an esophagogastroduodenoscopy (EGD) was negative. She vomited on average two to three times per day, typically a couple of hours after eating a meal. The emesis was yellow and watery.

Medications

Fosamax (alendronate), NovoLog (insulin aspart), Lantus (insulin glargine), furosemide, Digitek (digoxin) 0.25mg daily, citalopram, amiodarone, Diovan (valsartan) , simvastatin, warfarin (Coumadin), iron tablets, aspirin.

Past medical history (PMH)

Congestive heart failure (CHF), diabetes type 2 (DM2) , Atrial fibrillation, cardiomyopathy, anemia, osteoporosis, osteoarthritis, sleep apnea.

Physical examination

VSS.
Chest: CTA (B).
CVS: Clear S1S2.
Abdomen: Soft, NT, ND, +BS.
Extremities: no c/c/e.
Neurologic: awake and alert, normal speech.
Psychiatric: normal affect, conversant, appropriate.

What is the most likely diagnosis?

Diabetic gastroparesis.

Anything else in the differntial diagnosis?

Digoxin toxicity.

What diagnostic tests would you suggest?

CBC
CMP
Digoxin level
KUB, CXR
UA
EKG

What happened?

The ECG showed a left bundle branch block (LBBB) (not new, compared to previous EKGs) and first degree atrioventricular block (AVB), the heart rate (HR) was 64 bpm.

The laboratory results were unremarkable. The digoxin level was pending.

What happened next?

The digoxin level came back as 5.0 ng/mL. The repeated levels were 5.2 ng/mL and 5.6 ng/mL respectively.

The patient became bradycardic and was transferred to the Medical Intensive Care Unit (MICU) where digoxin-specific Fab fragments were administered. The potassium levels was monitored and was in the range of 3.9-4.5 mEq/L.

The digoxin level decreased and patient was transferred to a regular medical floor. Nausea and vomiting resolved and she was discharged home.


Figure 1. Digoxin levels in toxicity and response to treatment with digoxin-specific Fab fragments (click to enlarge the images).

Final diagnosis

Digoxin intoxication.

What did we learn from this case?

The indications for administration of digoxin-specific Fab fragments are:

- Hemodynamic instability
- Life-threatening arrhythmias
- Severe bradycardia
- A potassium level above 5 mEq/L in the setting of acute overdose, regardless of clinical status or electrocardiographic findings
- Plasma digoxin concentration above 10 ng/mL, regardless of clinical status or electrocardiographic findings
- Presence of a digoxin-toxic rhythm in the setting of an elevated digoxin level

References

Digitalis Toxicity. eMedicine, 2006.
Toxicity, Digitalis. eMedicine, 2006.

Published: 09/13/2007
Updated: 04/13/2010

2 comments:

  1. I found this to be an extremely interesting post. I was aware of the possiblity of nausea and vomiting with digoxin toxicity but I did not realize how persistent it could be. I wonder why at the outside hospital after doing an EGD and finding it to be negative did they not explore other avenues that may be causing the nausea and vomiting. Seeing as how the patient is on digioxin it would only make sense to me to do a digoxin level at least to rule out the possibility of toxicity,

    ReplyDelete
  2. Jamie, the hindsight is always 20:20... :)

    ReplyDelete